I’m Back — and Back on Cabozantinib
I’m back. Relatively speaking.
In our last blog post, Dena outlined how I had begun to wilt under the accumulating toxicity – and resulting side effects – from Cabozantinib. And that we decided to try a Sutent-like regimen of four weeks on the drug and two weeks off to allow the body to get a break from the toxicity. And how that idea backfired on us. I went on a sudden downward spiral, almost as if the disease – freed of its Cabo straightjacket – came back with a vengeance. We quickly aborted the cycling idea, and I went back on the drug.
It’s unclear if the spiral was a result of a “flare up,” as Dena referenced in her blog post, or whether there was fluid leaking into my lungs, which Dr. Hammers thought could be a possibility. Nobody knew for sure but all agreed it was best to get back on the drug.
And I’m glad to say that going back on the Cabozantinib worked. My breathing and coughing have returned to its pre-break levels. We’re still in a bit of a pickle about what we’re going to do as the side effects start mounting again. The worst of them is nausea, vomiting and fatigue. And also a condition similar to (perhaps is) gastroparesis, in which your food doesn’t properly digest and kind of just sits in your stomach in an acid-melted pool. When you stand up, you can literally hear the liquid sloshing in your stomach. It sounds like lifting a water container upside down to install it in the office water cooler. Glug, glug, glug. That in itself tends to make me nauseas, and it makes eating more difficult than it already is. Cachexia is a constant threat, and gastroparesis doesn’t help matters.
So what to do? One approach is to just suck it up, make some adjustments and live with the side effects. For example, we could increase the amount of nausea medication I’m taking. Currently I tend to take nausea medicine when I’m starting to feel … well, nauseated. However, that approach can result in me taking the meds too late and I get sick anyway. If we know that nausea is going to be an increased problem moving forward, we could start taking the pills on a maintenance schedule — say a Compazine every four to six hours, regardless of how I’m feeling. This might help knock out the nausea before it sets in. Or at least mitigate it some.
Another drug I could take is one called Reglan, which could help with the gastroparesis. The problem with this drug is that it can cause Tardive dyskinesia – which means “delayed involuntary movement.” It’s described as causing “slow jerky muscle movements, trouble with balance or walking … tremors or shaking in the arms and legs … and uncontrolled muscle movements in your face (chewing, lip smacking, frowning, tongue movement, blinking or eye movement).”
Great. I’d be the guy who limps up to people with a drunken leer, Quasimodo-like, and lick their eyeballs. I’d apologize immediately – and then slap them in the face and slowly retreat backwards shouting obscenities the whole way. I’m rude enough on my own; I’m not sure I need this additional support.
Another approach would be to continue experimenting with Cabozantinib’s cycling. We now know that several weeks on and one week off doesn’t work very well. However, we could try going for say six days and then taking one day off. Or taking a day off once a month. Who knows — there’s a whole playground’s worth of hooky that could be played here. The challenge is that the drug is so new to the market – having been rushed through the approval process to provide relief to sufferers of medullary thyroid cancer – that clear guidelines for dosing and scheduling haven’t been put into place yet. That’s why the drug is still largely in clinical trials. Working with Dr. Hammers, we’re just kind of feeling our way as we go.
We’ll keep you updated as we continue experimenting. In the meantime, as a way to blow off steam, I’m going to walk around kicking people in the groin. They don’t know whether or not I’m on Reglan.